Texas, 2017Damaging Winds in Texas, September 19 to 20, 2017
September 19 to 20, 2017 · NWS SJT · 5 events in 4 counties and zones
Lots of instability along with dry and hot low to mid levels resulted in an isolated damaging thunderstorm microburst on September 19. The same airmass remained through September 20.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lots of instability along with dry and hot low to mid levels resulted in an isolated damaging thunderstorm microburst on September 19. The same airmass remained through September 20. A weak upper level disturbance interacted with this airmass to cause an increase of thunderstorm coverage on the 20th. A few of these thunderstorms resulted in thunderstorm microbursts and subsequent wind damage across West Central Texas. One of the thunderstorms began to rotate near Lawn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 19, 2:45 PM CST, 25 minutes earlier.
Area forecast discussion, Sep 19, 2:45 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
345 PM CDT Tue Sep 19 2017
.SHORT TERM...
(Tonight through Wednesday)
Currently, we have scattered showers and thunderstorms east of a
line from Abilene, to Menard, to Sonora. None of these storms are
severe yet, but with MLCAPE values of up to 2500+ J/kg across our
CWA, some of these storm could become marginally severe with wind
gusts over 60 mph, and large hail. Additional thunderstorms are
expected to develop to our west along a tightening dryline to our
west. The later development will be moving into the same
environment as these current storms, so will also have a chance
for becoming severe due to large hail and wind gusts of 60 mph or
greater. Should thunderstorms develop to our west, an MCS could
form in our western CWA, and travel south/southeast into the Hill
Country with a good LLJ aiding in sustaining thunderstorm
development. Expect that most of the thunderstorm activity will
end around midnight or shortly after. Expect lows tonight in the
low 70s for most areas.
On Wednesday, expect drier conditions over all, with continued
very hot temperatures in the mid to upper 90s.
.LONG TERM...
(Wednesday night through Tuesday)
As an upper level trough deepens over the west coast, west-central
Texas will be on the eastern fringes of southwesterly flow aloft.
However, until the upper level trough moves towards the area late
in the weekend/early next week, we will remain mostly dry as
upper level high pressure centered near the Great Lakes ridges
down into the region. Although a couple of diurnal storms cannot
be ruled completely out, most areas should stay dry. As the upper
level trough and associated cold front approach the region next
week, rain chances will increase. As can be expected this far out,
there are some models differences in timing/strength, but overall
it appears that a decent chance of rain will impact the region at
the end of the long term period. Temps will continue to be above
normal, generally in the upper 80s to lower 90s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 75 99 73 94 / 20 5 20 20
San Angelo 74 99 74 94 / 20 10 20 20
Junction 74 96 73 93 / 20 5 20 20
Brownwood 73 97 73 93 / 30 10 20 10
Sweetwater 74 97 73 93 / 20 10 20 20
Ozona 72 95 71 91 / 20 10 20 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 19, 2:51 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
351 PM CDT Tue Sep 19 2017
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
351 PM CDT Tue Sep 19 2017
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible this afternoon and tonight
across all of west central Texas. A few of these storms could
become severe with wind gusts over 60 mph, and large hail being
the primary concerns. In addition, these storms will produce
dangerous cloud to ground lightning, and heavy rainfall may lead
to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time, but may be
requested for western counties later this evening.
In the hours before
Special weather statement, Sep 19, 2:22 PM CST, 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
322 PM CDT TUE SEP 19 2017
TXZ170-192100-
Mason TX-
322 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASON COUNTY UNTIL 400 PM
CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Streeter, or near Mason, moving east at 10 mph.
Small hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mason, Streeter, Koockville and The Intersection Of US-
87 And Ranch Road 783.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3057 9948 3081 9948 3088 9911 3060 9907
TIME...MOT...LOC 2022Z 261DEG 7KT 3072 9933
sn
Special weather statement, Sep 19, 2:47 PM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
347 PM CDT TUE SEP 19 2017
TXZ078-169-192145-
Kimble TX-Sutton TX-
347 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR KIMBLE AND SOUTHEASTERN SUTTON
COUNTIES UNTIL 445 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Junction, moving east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Junction, Telegraph, London, Segovia, Roosevelt, Cleo, The
Intersection Of Ranch Road 385 And Ranch Road 1871, The Intersection
Of I-10 And U.S 83, I-10 Near The Sutton-
Kimble County Line, South Llano River State Park, The Intersection Of
US-377 And Ranch Road 385 and US-377 Near The Kimble-
Edwards County Line.
This includes Interstate 10 between Mile Markers 422 and 468.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3040 10044 3058 10012 3071 9949 3044 9949
3029 9988 3029 10045
TIME...MOT...LOC 2046Z 255DEG 8KT 3061 9973
snSpecial weather statement, Sep 19, 3:08 PM CST, 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
408 PM CDT TUE SEP 19 2017
TXZ170-192200-
Mason TX-
408 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASON COUNTY UNTIL 500 PM
CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason, moving east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mason, Koockville and The Intersection Of US-87 And Ranch Road 783.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3072 9948 3089 9899 3060 9897 3052 9948
TIME...MOT...LOC 2107Z 255DEG 7KT 3069 9929
sn
Thunderstorm Wind, Mason
- When
- September 19, 3:10 PM CST
- Where
- Mason County, 1.5 mi SSW of Mason
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.710, -99.230
Law enforcement officials reported a barn roof was blown off and trees were snapped in Mason.
Thunderstorm Wind, Irion
- When
- September 20, 5:18 PM CST
- Where
- Irion County, 9.89 mi NNE of Sherwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.410, -100.730
A trained spotter reported minor tree damage.
Thunderstorm Wind, Shackelford
- When
- September 20, 5:30 PM CST
- Where
- Shackelford County, Albany
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -99.300
Law enforcement officials reported damaging thunderstorm winds blew tree limbs down and caused some roof damage in Albany. The thunderstorm winds also damaged a door at the courthouse.
Thunderstorm Wind, Irion
- When
- September 20, 6:07 PM CST
- Where
- Irion County, 1.5 mi NNW of Sherwood
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.300, -100.810
The West Texas Mesonet near Mertzon measured a 64 knot wind gust.
Thunderstorm Wind, Taylor
- When
- September 20, 6:51 PM CST
- Where
- Taylor County, Lawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.130, -99.750
A trained spotter estimated 60 mph winds associated with a microburst thunderstorm near Lawn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19 to 20, 2017$4.4 million · EF1 · 36 events
- Hail and Damaging Winds in North Dakota, September 19, 2017$595,000 · 2.5 in hail · 8 events
- Tornado in Oregon, September 19, 2017$240,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in Minnesota, September 19, 2017$57,000 · EF1 · 11 events
- Tornado and Hail in North Dakota, September 19, 2017$33,000 · EF1 · 10 events
- Tornadoes and Flood in South Dakota, September 19 to 20, 2017EF1 · 22 events
- Lightning Strike in Indiana, September 19, 2017$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 19, 2017$44,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, September 19, 2017$25,000 · 1.5 in hail · 15 events
- High Wind in Wyoming, September 19, 201760 kt wind · 9 events
- Hail and Damaging Winds in Texas, September 19, 2017$12,000 · 56 kt wind · 5 events
- Coastal Flood in New Jersey, September 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722558, 722559, 722562, 722560, 722561.